Need advice please

This is my first post, i am sorry in advance it is so long

I am 60 years old and have been on thyroxine for 26 years, i was first discovered with an under active thyroid after

the birth on my daughter, my symptom were tired hair loss etc .. however i have a phobia of hospitals and doctors

so it takes a lot for me to go, let alone have regular blood tests , over the years i have only had maybe one blood test for my thyroid once every 3/4 years but never have i been told it was important to have more regular checks

by the doctors, they have all been aware of my phobia but left it to me to brave a visit when i felt i can go.

i cannot remember the dose i was given to begin with but it was higher than i am on now, over the last 10 years plus i have gone from 200 to 250, then 3 years ago was reduced to 125, but i have now had so many symptoms

hair loss, cannot loose weight but really don't eat a lot, pains in my back hips and unable to walk far to many symptoms to mention .. so i went for another test last week convinced i need more thyroxine .. the test came back today i am unable to go the doctor still stressed out by the visit i made last week .. the message on my results were test abnormal to much thyroxine and said if i was taking 75 reduce to 50.. but they know i am on 125

and unhelpful receptionist just say nothing .. apart from i nee dot repeat the test in 6 weeks .. so i don't know how much to reduce my does by and they don't seam bother about checking with the doctor so i am stumped, i am tempted to reduce my dose by 50 because after reading the symptom of overdose and even taking the drug i feel like i have lost year of health through lack of understanding the drug.

12 Replies

  • my results say serum free T4 26 above high serum TSH 0.02 Below low serum free briiodthyronine level 5.4

  • I know exactly how you feel Saw Dr S but Gp does not want to up the eltroxin. made me reduce it. My stress levels are sky high GP says that is a symptom of over medicated. Think she and others are reading the wrong books

  • i feel worse now than i ever have, i i had known more about the harm thyroxine causes i would have tried a homeopathic remedy.

  • Thyroxine doesn't cause any harm in most people unless they have too much. A homeopathic remedy wouldn't have done anything to replace your thyroid hormones unfortunately. This isn't a problem with the thyroxine but with the fact that the doctors are going by blood tests rather than your symptoms.

    The advice the others have given is excellent. Hopefully you will be able to feel well again soon.

    Carolyn x

  • I wouldn't reduce from 125 to 50 overnight. Surely a doctor would tell you how to reduce your dose. I have also dropped my dose by half but gradually. I didn't feel so good for a few days then felt better as I got used to the lower dose.

  • thanks for your reply thats the problem the receptionist said the doctor left instruction for me to reduce from 75 to 50, but i am not on 75, he has had me on 125 for several year, tried to explain twice now but they just say the doctor is busy? because of my phobia it hard to make an appointment to go in just to see what dose to take.. my husband is down as my carer and is able to go in on my behalf so is going to try and find out tomorrow but there is always a long wait for a none urgent appointment which they would consider this.

    I am so fed up with feeling so ill and almost everything point to over medicating i just want to feel well again.

  • Have you had your T3 checked? Because you may not be converting the T4 well. You have many symptoms but your T4 is (I'm guessing at 24) just a bit over range.

    Your body seems to be crying out for more medication but your blood tests say no. That's why there's a good chance that your T3 may be low. GPs don't usually test T3 but they can get it done in the lab if they write "possible conversion problem".

    I still had many symptoms but am much better taking T3 only now. I would also get your vitamin D and B checked in case they are a problem.

    Hugs, Totoro x

  • thank for your reply no i have not had my T3 checked and my T4 is 26, i have to confess i have not really looked into the problems related to over or under side effects until recently but i was convinced i needed more so what you have said i beginning to make sense, i will make an appointment to see my GP and try and sort this out as i feel i have no life anymore


  • Sorry forgot to add i take VIT D but not B12

  • Could be you need to check your reverse T3 to see if it has built up over the years of medicating.

    This is available privately if you contact a private health screening clinic.[BMI or BUPA setup-get quote]

    If you get a referral to an NHS Endo it may help- but not always much of a change of view unless you chose carefully.

    See many posts on here about getting a friendly specialist on your case.

    It will mean more regular blood tests than you prefer, but stick with it- they do get easier with time and [their] practice.

    Quite few cases like yours on long term T4 treatment failing eventually -looking through the posts here

  • thanks for your reply, i have made an appointment to see my doctor next week because i just don't understand fully what the problem is, for what i gather from my partner who eventually spoke to a GP on my behalf to find out how much thyroxine to reduce my dose to, he said my results were confusing because my T4 was above high 26 which indicates over medication but my TSH was lower than low at 0.02 but my T3 was normal 5.6 i am not seeing the same doctor next week but one who is more likely to help me.

  • Good luck- I would grit your teeth over the testing as without more regular results you're handing the Docs an easy ride as the lack of [their] follow up can be left down to you.

    The results of over/under treatment will lay with you, and not easy to live with all the worry aa well as ill health. Maybe you could attend GP with your partner with a plan of campaign to implement- included more info from them and an attempt to give them a few more test opportunities?

You may also like...